Factors associated with medication warning acceptance for hospitalized adults.
J Hosp Med. 2015 Jan;10(1):19-25
Authors: Knight AM, Falade O, Maygers J, Sevransky JE
BACKGROUND: Computerized provider order entry (CPOE) systems can warn clinicians ordering medications about potential allergic or adverse reactions, duplicate therapy, and interactions with other medications. Clinicians frequently override these warnings. Understanding the factors associated with warning acceptance should guide revisions to these systems.
OBJECTIVE: Increase understanding of the factors associated with medication warning acceptance.
DESIGN: Retrospective study of all single-medication warnings generated in a CPOE system from October 2009 through April 2010.
SETTING: Academic medical center.
PATIENTS: All adult non-intensive care unit patients hospitalized during the study period.
RESULTS: A total of 40,391 medication orders generated a single-medication warning during the 7-month study period. Of these warnings, 47% were duplicate warnings, 47% interaction warnings, 6% allergy warnings, 0.1% adverse reaction warnings, and 9.8% were repeated for the same patient, medication, and provider. Only 4% of warnings were accepted. In multivariate analysis, warning acceptance was positively associated with male patient gender, admission to a service other than internal medicine, caregiver status other than resident, parenteral medications, lower numbers of warnings, and allergy or adverse reaction warning types. Older patient age, longer length of stay, inclusion on the Institute for Safe Medication Practice's List of High Alert Medications, and interaction warning type were all negatively associated with warning acceptance.
CONCLUSIONS: Medication warnings are rarely accepted. Acceptance is more likely when the warning is infrequently encountered, and least likely when it is potentially most important. Warning systems should be redesigned to increase their effectiveness for the sickest patients, the least experienced physicians, and the medications with the greatest potential to cause harm. Journal of Hospital Medicine 2015;10:19-25. © 2015 Society of Hospital Medicine.
PMID: 25603789 [PubMed - in process]